North Dakota, 2023Blizzard and Heavy Snow in North Dakota, March 11 to 12, 2023
March 11 to 12, 2023 · NWS FGF · 31 events in 18 counties and zones
Blizzard Warnings were issued on the afternoon of the 10th for the nighttime hours starting in the west, then spreading into the Red River Valley as the early morning hours of March 11th progressed. Blizzard conditions and heavy snow were reported across eastern North Dakota.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard Warnings were issued on the afternoon of the 10th for the nighttime hours starting in the west, then spreading into the Red River Valley as the early morning hours of March 11th progressed. Blizzard conditions and heavy snow were reported across eastern North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 10, 11:42 PM CST, 48 minutes earlier.
Area forecast discussion, Mar 10, 11:42 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1142 PM CST Fri Mar 10 2023
.UPDATE...
Issued at 1138 PM CST Fri Mar 10 2023
Surface low is south of Glasgow MT and will track south of
Williston and then toward Fargo Saturday night. This is a tad
farther south than NAM and other Hi-Res models showed 24 hours ago
and more in line with global models the past few days. What this
track means is that more of northern ND will stay with light snow
into tonight and Sunday morning. Dry slot will still affect SE ND
into WC MN. 850-700 mb frontogenesis is strong at 06z from Minot
to Jamestown but does weaken slowly as it moves east the next 12
hours. Heavy snow in NE MT is moving into NW ND and to Minot area
and this area of heavy snow will likely track into NE ND late
tonight/Sat AM. Band of more warm advection snows extend southeast
into west central MN at 05z from Devils Lake and will move east
with initial light snow into Fargo/Grand Forks overnight/by
morning as noted in prev update.
UPDATE Issued at 1001 PM CST Fri Mar 10 2023
Updated pop timing using ECAM and some smoothing. Not a lot of
differences from what was done earlier in regards to timing. Looks
like 9-10z start time Fargo area...10z/11z start Langdon-Grand
Forks- Fergus Falls...mid morning Baudette. Wind gusts to our west
into the 25-35 kt range and vsbys 1/2 to 2SM. Many travel not
advised routes in central and western ND spreading east. Strongest
winds are in NW ND closer to sfc low just west of Glasgow.
Low itself will move ESE to the mid RRV by 06z Sun and it will
weaken. Snow band moving in will provide for a 6 hour period of
one half to near 1 inch snow rates...but of note is that the
850-700 mb frontogensis does weaken in the 12z-18z period as band
is moving into western ND so it goes along with idea of
diminishing snow totals as it moves east. HiRes models are a bit
less bullish on qpf/snow which is not suprising getting close to
event as some were too high to start. Overall still on board for a
generarl 6-8 inch event NE ND into parts of NW MN but pockets of
higher amounts 10/12. Much will depend on sfc low track and where
the dry slot of precipitation doesnt reach, i.e. snows tonight.
That would be northern ND.
UPDATE Issued at 658 PM CST Fri Mar 10 2023
Radar, webcams and observations indicate band of snow just west of
Ellendale to west of Jamestown to Denhoff to Drake ND to Minot.
This area is moving east. Gusty winds in this band to 30+ knots
creating very low visibility and ND DOT has no travel advised in
these areas. This area will transition east gradually tonight and
what is in the forecast seems reasonable for timing attm. Will
update as needed.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 340 PM CST Fri Mar 10 2023
-Blizzard conditions with moderate to locally major travel impacts
are expected later tonight through Saturday. The most significant
impacts will be during the period of heaviest snow Saturday morning
into Saturday afternoon. Blizzard Warnings and Winter Storm Warnings
have been issued.
-A lull in winds and decrease in snow coverage and snowfall rates
arrives by late Saturday afternoon or Saturday night, though
additional light snow and blowing snow impacts will be possible for
parts of the region into Sunday. At least minor travel impacts would
be expected, however warning impacts are less certain and a Winter
Storm Watch remains in effect Midnight Saturday night into midday
Sunday after the main period of impacts with this event.
We continue to monitor the evolution of a strong mid/upper low that
is now centered over Washington State, following expected synoptic
trends. This will continue to move east deepening and eventually
slowing down along the US/Canada border through Saturday before
sliding east-southeast of our region Sunday into Sunday night. We
are still in westerly flow with weaker forcing/lighter snow periods
possible through this evening (minimal impacts).
The main period of heavy snow arrives with an axis of strong
overrunning WAA within SW flow (very strong moisture advection)
immediately ahead of the main upper low that is shown by HREF and
ensembles to spread into our west-northwest CWA closer to midnight.
This then spread eastward through Saturday morning across the rest
of our CWA. Strong synoptic ascent, embedded frontogenesis, and good
instabilty will result in periods of heavy snow with rates of 1"/hr
(60-90% from HREF) and even some potential for 2"/hr rates over
parts of northeast ND (HREF shows 10-20%). Residence time of the
highest rates will ultimately determine the potential for 12"+
totals and this is more likely near the pivot of the mid level low
near the international border. There are still some probs (20-40%)
for these values in northeast ND as far southeast as Grand Forks
county. Probs for 6"+ are still high across all of our CWA from
Saturday morning through Saturday evening.
Strong surface gradient will result in increasing southeast winds
tonight with momentum transfer supportive of 35-45 mph wind gusts
along and west of the RRV. Despite "milder" temperatures the rate of
snowfall and these winds will result in Blizzard conditions.
Regarding uncertainty and the Watch late Saturday night (midnight)
through midday Sunday:
The evolution of the system and impacts become increasingly
uncertain as we head into Saturday night and Sunday. The main axis
of heavy snow will be transiting east Saturday evening, while
surface low and a mid level dry slot transition over our CWA
resulting in decreasing precipitation coverage and possibly
light/variable winds. Where this tracks weather impacts from snow
and blowing snow will end and there is a real possibility for 6 to
almost 12hr without impacts where that lull occurs. "Wraparound"
snow showers (possibly a few narrow moderate bands) may develop on
the northwest side of the mid level low (much higher spread in
potential snow amounts anywhere from a dusting to 3"). THe
northwest winds that increase on the western side of the system are
in a range for much of our CWA that the Canadian blowing snow model
favors advisory or even sub advisory blowing snow impacts. The best
chance for gusts 35 mph or higher during that period will be in
southeast ND, but that is also where the lowest probs for additional
snowfall will be. The Canadian blowing snow model does favor the
potential for near blizzard impacts if sustained winds in the 25-
30kt range occur with falling snow at the forecast temps, but that
is not certain (20-50% chance depending on where you are).
There was just too much uncertainty beyond Saturday evening to
extend the Warnings, however advisory or warning impacts are still
possible and we didn't want to cancel the watch and create confusion
that way either. Ultimately we will need to make a call on the watch
period based on upstream trends, which may not occur until Saturday.
.LONG TERM...(Sunday night through Friday)
Issued at 340 PM CST Fri Mar 10 2023
Main challenge for the extended period is a progressive and
continued unsettled pattern.
Sunday night will see the departure of the system that impacted the
region and a return of surface high pressure and cooler
temperatures.
The pattern quickly changes by Tuesday with return flow at the
surface resulting in temperatures rebounding across the area. The
upper ridge remains in place with warmer temperatures persisting
into Thursday. However, another system develops in the central
plains. The majority of the energy remains south, however there is
another chance for measurable precipitation as the system moves east
Thursday night into Friday. Cooler temperatures and a return of
surface high pressure will move into the region to end the
forecast period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1138 PM CST Fri Mar 10 2023
VFR conditions to start 06z will turn IFR/MVFR in vsby and
ceilings as system moves in overnight/Sat AM. SE winds will
increase as well with gusts 25-35 kts 12-18z period in the RRV and
E ND with gusts into the MN trees (BJI) as well Sat afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from 3 AM Saturday to midnight CST Saturday
night for NDZ039-049-052-053.
Winter Storm Watch from late Saturday night through Sunday
afternoon for NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
Blizzard Warning until midnight CST Saturday night for NDZ006-
007-014-015-024.
Blizzard Warning until midnight CST Saturday night for NDZ008-
016-026>030-038-054.
MN...Blizzard Warning from 3 AM Saturday to midnight CST Saturday
night for MNZ001>004-007-029.
Winter Storm Watch from late Saturday night through Sunday
afternoon for MNZ001>009-013>017-022>024-027>032-040.
Blizzard Warning from 6 AM Saturday to midnight CST Saturday
night for MNZ005-008-013>015-022-027-030-040.
Winter Storm Warning from 6 AM Saturday to midnight CST Saturday
night for MNZ006-009-016-017-023-024-028-031-032.
&&
UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...RiddleHazardous weather outlook, Mar 10, 2:30 PM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
230 PM CST Fri Mar 10 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-112030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
230 PM CST Fri Mar 10 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A strong winter storm will impact the region starting tonight.
See the latest warning statements for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A strong winter storm will impact the region Saturday and possibly
into Sunday. See the latest warning statements for details.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions will
be appreciated.
Heavy Snow, Grand Forks
- When
- March 11, 12:30 AM CST to 10:59 PM CST
- Where
- Grand Forks forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Snow total for the calendar day 3-11-23: 8.8 inches.
Blizzard, Towner
- When
- March 11, 2:15 AM CST to 11:15 PM CST
- Where
- Towner forecast zone
- Reported by
- AWOS
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Cando AWOS reports 1/4SM visibility or less from 2:15 am to 11:15 pm on the 11th with a peak wind of 40MPH.
Blizzard, Sargent
- When
- March 11, 2:30 AM CST to 11:30 AM CST
- Where
- Sargent forecast zone
- Reported by
- AWOS
- Coordinates
- 46.108, -97.631 (the zone’s center; the record gives no point)
Gwinner AWOS reports 1/4SM visibility or less from 2:35 am to 11:35 am on the 11th with a peak wind of 41MPH.
Blizzard, Ransom
- When
- March 11, 2:30 AM CST to 8:30 AM CST
- Where
- Ransom forecast zone
- Reported by
- Public
- Coordinates
- 46.456, -97.657 (the zone’s center; the record gives no point)
Public reports persistent whiteout conditions with gusts up to 40 MPH, conditions ongoing.
Blizzard, Eddy
- When
- March 11, 4:00 AM CST to 11:40 AM CST
- Where
- Eddy forecast zone
- Reported by
- Public
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Public reports whiteout conditions in New Rockford since 4 AM with frequent gusts up to 35 MPH.
Heavy Snow, Ramsey
- When
- March 11, 4:00 AM CST to 3:15 PM CST
- Where
- Ramsey forecast zone
- Reported by
- Public
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Public reports 6 to 7 inches of snow in the downtown area of Devils Lake and still snowing. Drifts around a foot deep in some locations.
Blizzard, Ramsey
- When
- March 11, 6:30 AM CST to 11:58 AM CST
- Where
- Ramsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Trained spotter reports blizzard conditions since sunrise, 6-8 inches of new snow, 4 foot drifts, and 42 MPH peak winds.
Blizzard, Barnes
- When
- March 11, 6:30 AM CST to 12:05 PM CST
- Where
- Barnes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Trained spotter reports blizzard conditions since sunrise, with a peak wind of 40 MPH.
Blizzard, Griggs
- When
- March 11, 6:35 AM CST to 10:35 AM CST
- Where
- Griggs forecast zone
- Reported by
- AWOS
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Cooperstown AWOS reports 1/4SM visibility or less from 6:35 am to 10:35 am on the 11th with a peak wind of 37MPH.
Blizzard, Cavalier
- When
- March 11, 6:55 AM CST to 10:15 PM CST
- Where
- Cavalier forecast zone
- Reported by
- AWOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Langdon AWOS reports 1/4SM visibility or less from 6:55 am to 10:15 pm on the 11th with a peak wind of 35MPH.
Blizzard, Richland
- When
- March 11, 7:00 AM CST to 10:00 AM CST
- Where
- Richland forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
Webcam 10 SSE Hankinson indicates whiteout conditions for several hours with peak winds over 35 MPH.
Heavy Snow, Cass
- When
- March 11, 7:00 AM CST to March 12, 7:00 AM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Storm total snow of 8.7 inches in Casselton.
Heavy Snow, Cass
- When
- March 11, 7:00 AM CST to March 12, 7:00 AM CST
- Where
- Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Storm total snow of 6.5 inches 2 N Fargo.
Heavy Snow, Steele
- When
- March 11, 7:00 AM CST to March 12, 7:00 AM CST
- Where
- Steele forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
Storm total snow of 12 inches 6 NW Golden Lake.
Heavy Snow, Steele
- When
- March 11, 7:00 AM CST to March 12, 7:00 AM CST
- Where
- Steele forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
Storm total snow of 10.5 inches 4 SSW Blabon.
Heavy Snow, Western Walsh
- When
- March 11, 7:00 AM CST to March 12, 7:00 AM CST
- Where
- Western Walsh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Storm total snow of 14 inches 6 E Lankin.
Blizzard, Grand Forks
- When
- March 11, 7:00 AM CST to March 12, 5:00 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- ASOS
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
GFK ASOS reports reduced visibilities and wind gusts over 35 MPH into the early morning hours of the 12th.
Blizzard, Benson
- When
- March 11, 8:30 AM CST to 11:30 AM CST
- Where
- Benson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Leeds RWIS reports 1/4SM visibility or less from 8:30 am to 11:30 am with a peak wind of 44 MPH.
Heavy Snow, Grand Forks
- When
- March 11, 8:50 AM CST to March 12, 8:50 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- NWS Employee
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Storm total snow of 12.2 inches in Grand Forks.
Heavy Snow, Grand Forks
- When
- March 11, 8:50 AM CST to March 12, 8:50 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Storm total snow of 10.8 inches at FGF.
Heavy Snow, Nelson
- When
- March 11, 8:50 AM CST to March 12, 8:50 AM CST
- Where
- Nelson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
Storm total snow of 10 inches in Michigan. Liquid equivalent of 0.51 inches.
Heavy Snow, Ramsey
- When
- March 11, 9:30 AM CST to March 12, 9:30 AM CST
- Where
- Ramsey forecast zone
- Reported by
- Public
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Storm total snow of 8 inches in Devils Lake.
Blizzard, Eastern Walsh
- When
- March 11, 9:55 AM CST to 1:42 PM CST
- Where
- Eastern Walsh forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Visibilities of 1/4SM or less since 955 AM with peak wind of 37 mph.
Heavy Snow, Grand Forks
- When
- March 11, 10:00 AM CST to 4:08 PM CST
- Where
- Grand Forks forecast zone
- Reported by
- Public
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Public reports 8.5 inches of snow and still snowing in Grand Forks.
Heavy Snow, Grand Forks
- When
- March 11, 10:00 AM CST to 7:30 PM CST
- Where
- Grand Forks forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Trained spotter reports 9.5 inches of snow and still snowing in Grand Forks, along with freezing drizzle.
Heavy Snow, Grand Forks
- When
- March 11, 10:30 AM CST to March 12, 10:30 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- Public
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Storm total snow of 11.5 inches in Grand Forks.
Heavy Snow, Pembina
- When
- March 11, 11:00 AM CST to 6:41 PM CST
- Where
- Pembina forecast zone
- Reported by
- Public
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Public reports 6.5 inches of snow and still snowing 12 NW Cavalier.
Heavy Snow, Traill
- When
- March 11, 11:00 AM CST to March 12, 11:00 AM CST
- Where
- Traill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Storm total snow of 9.5 inches in Mayville.
Blizzard, Pembina
- When
- March 11, 11:47 AM CST to 2:47 PM CST
- Where
- Pembina forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Visibilities of 1/4SM or less on webcam with wind gusts measured to 35 MPH.
Heavy Snow, Pembina
- When
- March 11, 12:18 PM CST to March 12, 12:18 PM CST
- Where
- Pembina forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Storm total snow of 8.5 inches in Cavalier.
Heavy Snow, Traill
- When
- March 11, 12:34 PM CST to March 12, 12:34 PM CST
- Where
- Traill forecast zone
- Reported by
- Public
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Storm total snow of 12 inches in Portland.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Utah, March 11 to 15, 20232 deaths · 1 injured · 1 event
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023$1.0 million · 15 events
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Hail and Damaging Wind in Arkansas, March 11, 20231 in hail · 10 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
- Winter Weather in Wisconsin, March 11 to 13, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087220, 1087204, 1087207, 1087212, 1087209, 1087216, 1087210, 1087211, 1087206, 1087205, 1087213, 1087232, 1087233, 1087234, 1087235, 1087236, 1087237, 1087208, 1087221, 1087222, 1087226, 1087227, 1087214, 1087217, 1087218, 1087228, 1087219, 1087229, 1087215, 1087230, 1087231.